Kansas, 2019Flash Flooding in Kansas, July 4, 2019
July 4, 2019 · NWS TOP · 3 events in 3 counties and zones
Slow moving, nocturnal convection resulted in multiple reports of flash-flooding during the early morning hours of July 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving, nocturnal convection resulted in multiple reports of flash-flooding during the early morning hours of July 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 4, 3:00 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 4, 3:00 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
400 AM CDT Thu Jul 4 2019
.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Jul 4 2019
Showers and thunderstorms capable of producing localized heavy
rainfall will persist through this morning, with redevelopment
possible this afternoon in east-central Kansas and further west in
central Kansas later tonight.
Showers and thunderstorms developed gradually yesterday evening
in central and north-central Kansas as a H950-H850 LLJ
strengthened and aided in parcels realizing 500-1000 J/kg of
MUCAPE rooted around 800 mb. These cells were also aided by ascent
ahead of a weak H500 shortwave trough axis positioned just west
of the forecast area as noted in GOES-16 water vapor imagery.
Overall weak westerly steering flow and shear profiles resulted in
transient updrafts becoming outflow dominant and fostering
upscale growth into multi-cell clusters. These slow moving
clusters, embedded in a moisture-rich environment, brought
localized heavy rainfall for the region with some locations seeing
1 to 3+ inches of rain in only a few hours per MRMS estimates.
This convective complex should slowly progress eastward over the
course of the morning, gradually weakening as the LLJ wanes and
the upper trough shifts eastward. Nevertheless, there exists the
opportunity for heavy rainfall and flooding owing to both the slow
cell motion, interacting cells, and training convection. The
residual convective cloud debris will likely temper highs today as
what happened yesterday south of I-70. Have lowered highs into
the mid to upper 80s--coolest in the east where the clouds should
linger the longest. Attention then turns to the potential for
redevelopment in east-central Kansas later this afternoon
attendant with the H500 wave. However, even at this close of a
time range, there exists modest differences in the placement of
this wave between various solutions. Given the slight eastward
displacement of the ongoing convection compared to the 00Z
initializations, the H500 wave axis may be slightly further east
as well. Latest runs of the HRRR are coming into agreement with
this philosophy--developing convection primarily east of Topeka.
The best chance for any redevelopment in the forecast area will be
before 00Z, after which the threat should shift further east
ahead of subsidence on the backside of the trough axis.
Confidence in the convective threat forecast drops steadily going
into the tonight period. From a synoptic/mesoscale standpoint,
the threat for storms should increase between 00-06Z in central
Kansas, closer to the juxtaposition of a developing H950-H850
LLJ/theta-e corridor and a very weak PV lobe working through the
southwesterly flow along the western flank of a weak H500
shortwave ridge axis (upstream of the aforementioned trough axis
along the KS/MO border). How this convection evolves is rather
uncertain, with widely varying output amongst the convective
allowing and parameterizing guidance. There is some general
agreement in a MCC developing along the apex of the LLJ and
working east/southeast along the H850 MUCAPE/theta-e gradient, but
most recent solutions push its arrival towards sunrise on Friday.
Did maintain some PoPs after 06Z to account for the uncertainty
in this forecast, but if the current trends hold out, much of the
area could see a dry night.
.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Jul 4 2019
Multiple rounds of showers and storms are forecast through much
of next week with seasonal summertime temperatures.
The overall synoptic pattern will undergo little chance over the
next week. A gradual flattening of the stagnant Southeast U.S.
ridge axis coupled with a low-amplitude shortwave trough
progressing through the northern High Plains should usher a weak
surface baroclinic zone southeastward into the forecast area late
Friday afternoon/night. This boundary will serve as the best
threat for thunderstorms, but warm sector convection--or remnant
convection from the previous night--cannot be ruled out during
the day on Friday with MLCINH eroding after 18Z Friday in most NAM
bufr profiles in NE Kansas. A modest EML, coupled with surface
heating, will result in MLCAPE values of 2500-3000 J/kg.
However, as with other rounds of storms over the past week, the
lack of sufficient deep shear will limit the overall severe threat
to heavy rainfall and gusty winds. Looking through the weekend
and early next week, the aforementioned surface boundary meanders
in southern Kansas with the sloped H850 boundary positioned over
the forecast area. Multiple, ill-timed upper level perturbations
will bring continual rounds of thunderstorms to the area. The
longer range guidance have delayed the breakdown of the ridge axis
until late week at the earliest--the lack of continuity degrading
confidence in these solutions.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1138 PM CDT Wed Jul 3 2019
Isolated convection beginning to develop and continued moisture
advection/convergence over the region should support increasing
coverage trends over the next several hours. Again have delayed
most likely timing a bit based on trends. There remains to be at
least small TS potential into the peak heating hours with
convective outflows possibly lingering.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Skow
LONG TERM...Skow
AVIATION...65
Hazardous weather outlook, Jul 4, 3:04 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
404 AM CDT Thu Jul 4 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-050915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
404 AM CDT Thu Jul 4 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected to continue this morning
and possibly redevelop later this afternoon and overnight. Areas
of heavy rainfall and localized flash flooding will be possible
from this precipitation along with localized gusty winds.
Flooding of the Big Blue River and its tributaries up stream of
Tuttle Creek Lake will continue until water levels on the lake
come down. Flooding of the Delaware River upstream of Perry Lake
will also continue until water levels on the lake come down.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Flooding on the Big Blue and Delaware rivers is likely to persist
into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
KDS
In the hours before
Special weather statement, Jul 4, 12:56 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
156 AM CDT Thu Jul 4 2019
KSZ035-040800-
Dickinson-
156 AM CDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 300 AM CDT...
At 154 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Solomon to 6 miles southwest of
Carlton. Movement was northeast at 10 mph.
Penny size hail, winds in excess of 40 mph and heavy rainfall will
be possible with these storms.
Locations impacted include...
Abilene, Solomon and Carlton.
This includes Interstate 70 between mile markers 267 and 276.
LAT...LON 3893 9737 3896 9737 3897 9720 3868 9710
3861 9710 3861 9737 3891 9737 3892 9738
3893 9738
TIME...MOT...LOC 0654Z 245DEG 8KT 3893 9742 3861 9736 3832 9735
GarganFlash Flood, Riley
- When
- July 4, 4:08 AM CST to 5:38 AM CST
- Where
- Riley County, 1.77 mi ESE of Rocky Ford to 3.33 mi SE of Manhattan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.222, -96.549
Numerous streets starting to experience flooding in Manhattan.
Flash Flood, Clay
- When
- July 4, 7:00 AM CST to 8:30 AM CST
- Where
- Clay County, 1.38 mi S of Clifton to 1.27 mi S of Clifton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.550, -97.270
Flash Flood, Dickinson
- When
- July 4, 10:36 AM CST to 12:06 PM CST
- Where
- Dickinson County, Elmo to 1.12 mi E of Elmo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -97.230
Flooding was reported at Highway 4 just west of Highway 15.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding in Pennsylvania, July 4 to 7, 2019$2.0 million · 11 events
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Damaging Wind in Iowa, July 4, 2019$400,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 4, 2019$80,000 · 8 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845319, 845320, 845321.